Florida, 2012Damaging Winds and Strong Wind in Florida, March 4, 2012
March 4, 2012 · NWS TBW · 3 events in 3 counties and zones
A cold front moved southeast through the Florida Peninsula on March 4th during the early morning hours through the evening. A tight pressure gradient ahead of the front produced damaging winds, with further wind damage coming from thunderstorms that developed along the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southeast through the Florida Peninsula on March 4th during the early morning hours through the evening. A tight pressure gradient ahead of the front produced damaging winds, with further wind damage coming from thunderstorms that developed along the frontal boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 3, 8:01 PM EST, 6 hours 36 minutes earlier.
Area forecast discussion, Mar 3, 8:01 PM EST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
801 PM EST SAT MAR 3 2012
.UPDATE...NARROW AMPLIFIED UPPER TROUGH MOVING INTO THE
MISSISSIPPI RIVER VALLEY THIS EVENING THEN WRAP QUICKLY INTO AND
THROUGH THE DEEP SOUTH OVERNIGHT. SURFACE ANALYSIS SHOWING SMALL
LOW IN NE GULF ON COLD FRONT EXTENDING FROM THE EASTERN CAROLINAS
THROUGH N FL AND INTO THE CENTRAL GULF. FRONTAL SYSTEM TO MOVE
INTO THE REGION LATE THIS EVENING THEN OVER THE NATURE COAST
OVERNIGHT AND INTO THE BAY AREA BY EARLY MORNING THEN SW FL. LINE
OF SHOWERS AND THUNDERSTORMS TO MAINLY BE RIGHT ALONG THE LEADING
EDGE OF THE COLD FRONT WITH SOME STRONG TO POSSIBLY SEVERE STORMS
POSSIBLE MAINLY NORTH OF THE TAMPA BAY AREA. WILL CONTINUE TO
CLOSELY MONITOR THE SITUATION OVERNIGHT. LATEST GRIDS AND
FORECASTS ON TRACK.
&&
.AVIATION...VFR PREVAILS THROUGH THE EVENING AS CLOUD COVER
INCREASES. BKN MVFR CIGS ALONG WITH VCTS/SH SPREAD SOUTHWARD
AS A COLD FRONT APPROACHES WITH TEMPO TSRA AND GUSTY SW WINDS
THAT SHIFT TO NW. PGD...FMY...AND RSW MAY SEE SOME LATE NIGHT
PATCHY FOG. THE FRONT EXITS THE NORTHERN TERMINALS LATE
MORNING AND THEN THE SOUTHERN TERMINALS EARLY AFTERNOON.
&&
.MARINE...STRONG SW PUSH OVERNIGHT AHEAD OF COLD FRONT TO EXPAND
SCA FOR ELEVATED WIND AND SEA CONDITIONS TO ALL EASTERN GULF WATERS.
LINE OF SHOWERS AND THUNDERSTORMS ALONG COLD FRONT TO SWEEP OVER
NE GULF OVERNIGHT INTO EARLY SUNDAY MORNING HOURS CENTRAL GULF
WATERS AND AROUND TAMPA BAY THEN SE GULF BY MID MORNING. STRONG
AND GUSTY NNW WINDS TO NEAR GALE FORCE BEHIND THE FRONT AND
ELEVATED SEAS TO CONTINUE HAZARDOUS BOATING CONDITIONS THROUGH
SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 67 68 47 74 / 70 30 0 0
FMY 72 73 44 75 / 40 40 0 0
GIF 69 70 43 74 / 60 30 0 0
SRQ 70 71 43 73 / 60 30 0 0
BKV 65 66 34 75 / 70 20 0 0
SPG 67 69 52 72 / 60 30 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH SUNDAY AFTERNOON FOR CHARLOTTE-CITRUS-DE SOTO-
HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-LEVY-MANATEE-
PASCO-PINELLAS-POLK-SARASOTA-SUMTER.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR TARPON SPRINGS TO
SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER
OUT 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR ENGLEWOOD TO
TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20
TO 60 NM.
SMALL CRAFT ADVISORY FROM 4 AM TO 7 PM EST SUNDAY FOR BONITA
BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT
20 TO 60 NM-TAMPA BAY WATERS.
&&
UPDATE/MARINE...25/DAVIS
AVIATION...09/RUDEHazardous weather outlook, Mar 3, 5:58 AM EST, 20 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
558 AM EST SAT MAR 3 2012
FLZ039-042-043-048>052-055>057-060>062-065-032300-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
558 AM EST SAT MAR 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A COLD FRONT WILL MOVE THROUGH THE FLORIDA PANHANDLE AND INTO THE
NORTHERN FLORIDA PENINSULA DURING TODAY. AMPLE LOW LEVEL MOISTURE
COMBINED WITH THE APPROACH OF THE FRONT MAY SPARK A FEW
THUNDERSTORMS OVER LEVY COUNTY DURING THE AFTERNOON. ANY STORM
THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO
50 MPH ALONG WITH HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING
STRIKES. IF HAZARDOUS WEATHER APPROACHES YOUR LOCATION MOVE INDOORS
IMMEDIATELY.
...HIGH WIND IMPACT...
SOUTH TO SOUTHWEST WINDS WILL INCREASE TO AROUND 20 MPH WITH GUSTS
UP TO 35 MPH POSSIBLE DURING THE AFTERNOON. THESE INCREASING WINDS
WILL MAKE FOR HAZARDOUS BOATING CONDITIONS ON AREA LAKES AND A LAKE
WIND ADVISORY IS IN EFFECT FROM 10 AM THIS MORNING UNTIL 6 PM EST
THIS EVENING. WINDS WILL REMAIN ELEVATED TONIGHT AND SUNDAY AS THEY
SHIFT INTO THE NORTHWEST AND NORTH AS THE COLD FRONT MOVES SOUTH
THROUGH THE AREA.
...RIP CURRENT IMPACT...
AN INCREASING SOUTH TO SOUTHWEST WIND FLOW WILL INCREASE THE RISK
OF RIP CURRENTS ALONG AREA BEACHES TODAY. THE INCREASING WINDS
WILL ALSO HELP TO BUILDS SEAS OVER THE GULF WATERS WITH CHOPPY
SURF EXPECTED AT ALL AREA BEACHES THROUGH SUNDAY.
...WIND AND SEA IMPACT...
AN INCREASING SOUTH TO SOUTHWEST WIND FLOW AHEAD OF A COLD FRONT
WILL RESULT IN BUILDING SEAS OVER THE GULF WATERS TODAY THROUGH
SUNDAY WITH CHOPPY SURF DEVELOPING ALONG AREA BEACHES. WINDS WILL
REMAIN STRONG AS THEY SHIFT INTO THE NORTHWEST AND NORTH TONIGHT
AND SUNDAY WITH HAZARDOUS BOATING CONDITIONS EXPECTED TO CONTINUE
THROUGH SUNDAY NIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
...WIND AND SEA IMPACT...
STRONG AND GUSTY NORTHWEST TO NORTH WINDS IN THE WAKE OF A COLD
FRONT WILL BUILD SEAS INTO THE 5 TO 7 FOOT RANGE NEAR SHORE AND 8
TO 10 FEET RANGE OFFSHORE ON SUNDAY WHICH WILL PRODUCE HAZARDOUS
BOATING CONDITIONS FOR SMALL CRAFT OPERATORS. FISHERMEN AND OTHER
SMALL CRAFT OPERATORS ALIKE MAY WANT TO POSTPONE TRIPS INTO THE
GULF UNTIL CONDITIONS IMPROVE EARLY NEXT WEEK.
...FIRE WEATHER IMPACT...
MUCH DRIER AIR WILL MOVE INTO WEST CENTRAL AND SOUTHWEST FLORIDA
ON SUNDAY IN THE WAKE OF A STRONG COLD FRONT. THE DRIER AIR COMBINED
WITH STRONG NORTHWEST TO NORTH WINDS IN THE 20 TO 25 MPH RANGE
WILL LIKELY PRODUCE INSTANTANEOUS RED FLAG CONDITIONS ACROSS THE
REGION DURING THE DAY ON SUNDAY AND A FIRE WEATHER WATCH HAS BEEN
POSTED FOR ALL COUNTIES IN WEST CENTRAL AND SOUTHWEST FLORIDA. THE
DRY AIR MASS WILL REMAIN OVER THE REGION THROUGH MUCH OF THE UPCOMING
WEEK WHICH WILL KEEP FIRE WEATHER CONDITIONS ELEVATED THROUGH THE
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MCMICHAEL
Strong Wind, Levy
- When
- March 4, 2:37 AM EST to 3:32 AM EST
- Where
- Levy forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
One tree was knocked down near Fanning Springs by estimated wind gusts of 43 knots. The tree fell into a hotel and caused minor damage. Another tree was knocked down onto a mobile home near Inglis by estimated wind gusts of 43 knots.
Thunderstorm Wind, Pinellas
- When
- March 4, 4:15 AM EST
- Where
- Pinellas County, 2.16 mi SSW of Tarpon Springs
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 28.120, -82.770
Screens on a pool cage were ripped and a stop sign bent by estimated thunderstorm winds of 45 knots near the corner of Westwinds Drive and Cardinal Trail in Dunedin.
Thunderstorm Wind, Hillsborough
- When
- March 4, 5:10 AM EST
- Where
- Hillsborough County, 0.61 mi W of Saffold
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 28.030, -82.480
A portion of a roof on an older apartment building was damaged and one large tree was downed by estimated thunderstorm wind gusts of 45 knots near the intersection of Busch Boulevard and Armenia Avenue.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kentucky, March 4 to 5, 201234 events
- High Surf in Hawaii, March 4 to 7, 201213 events
- Heavy Snow in Kentucky, March 4 to 5, 201212 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 4, 201211 events
- High Wind in Montana, March 4 to 5, 201253 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 4, 201250 kt wind · 6 events
- Winter Weather in Iowa, March 4, 20126 events
- Heavy Snow in Indiana, March 4 to 5, 20125 events
- Winter Weather in Kentucky, March 4 to 5, 20125 events
- Winter Weather in North Carolina, March 4 to 5, 20124 events
- Blizzard in Alaska, March 4 to 5, 20123 events
- Damaging Wind in Florida, March 4, 2012$3,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369125, 369127, 369128.